Alert archive / Kansas / Freeze Warnings in 2014
Freeze Warning 3, NWS Dodge City, KS
NWS Dodge City, KS issued this freeze warning at May 12, 2014, 11:45 AM CDT for 5 counties in Kansas. It took effect at May 13, 2014, 4:00 AM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2014, 11:45 AM CDT (16:45 UTC)
- In effect from
- May 13, 2014, 4:00 AM CDT
- Expired
- May 13, 2014, 8:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Dodge City, KS
Counties Finney County, KS, Hamilton County, KS, Kearny County, KS, Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 106 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 479 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
570 WWUS73 KDDC 121645 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 1145 AM CDT MON MAY 12 2014 ...NORTHWEST WINDS WILL BLOW TODAY... .A COLD FRONT BLASTED THROUGH WESTERN KANSAS LAST NIGHT... LEAVING A HIGH PRESSURE SYSTEM OVER WYOMING BUILDING INTO THE PLAINS FROM THE NORTHWEST. THIS SURFACE GRADIENT IS SUFFICIENT TO PRODUCE WIND ADVISORY LEVEL WINDS...BASICALLY WEST OF HIGHWAY 23. WINDS SPEEDS WILL SUBSIDE THIS EVENING. OVERNIGHT WILL BE CLEAR...WITH LIGHT WINDS...LEADING TO A VERY COLD NIGHT FOR PARTS OF SOUTHWESTERN KANSAS. KSZ043-044-061>063-122300- /O.NEW.KDDC.FZ.W.0003.140513T0900Z-140513T1300Z/ /O.CON.KDDC.WI.Y.0025.000000T0000Z-140512T2300Z/ SCOTT-LANE-HAMILTON-KEARNY-FINNEY- INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE... LAKIN...DEERFIELD...GARDEN CITY...KALVESTA 1145 AM CDT MON MAY 12 2014 /1045 AM MDT MON MAY 12 2014/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT /5 PM MDT/ THIS EVENING... ...FREEZE WARNING IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 8 AM CDT /7 AM MDT/ TUESDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 8 AM CDT /7 AM MDT/ TUESDAY. * TIMING...FROM 4 AM CDT TO 8 AM CDT TUESDAY MORNING. * WINDS...LIGHT NORTHWEST AFTER MIDNIGHT. * TEMPERATURE...LOWS WILL BE FROM 30 TO 32 DEGREES. * IMPACTS...SENSITIVE PLANTS AND VEGETATION SHOULD BE PROTECTED FROM THESE POSSIBLY DAMAGING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ KSZ074>077-084>087-122300- /O.CON.KDDC.WI.Y.0025.000000T0000Z-140512T2300Z/ STANTON-GRANT-HASKELL-GRAY-MORTON-STEVENS-SEWARD-MEADE- INCLUDING THE CITIES OF...JOHNSON CITY...ULYSSES...SUBLETTE... SATANTA...CIMARRON...MONTEZUMA...ELKHART...RICHFIELD...HUGOTON... MOSCOW...LIBERAL...KISMET...MEADE...FOWLER 1145 AM CDT MON MAY 12 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING... * TIMING...THROUGH 6 PM CDT THIS EVENING. * WINDS...NORTHWEST AT 25 TO 35 MPH WITH GUSTS TO 45 MPH. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE AND LIGHTWEIGHT VEHICLES. TRASH CARTS AND LAWN FURNITURE CAN ALSO BE TOSSED AROUND EASILY. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ 12
4 follow-up statements
245 WWUS73 KDDC 122308 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 608 PM CDT MON MAY 12 2014 ...STRONG NORTHWEST WINDS THROUGH MID-EVENING... .A COLD FRONT BLASTED THROUGH WESTERN KANSAS LAST NIGHT... LEAVING A HIGH PRESSURE SYSTEM OVER WYOMING BUILDING INTO THE PLAINS FROM THE NORTHWEST. THIS SURFACE GRADIENT IS SUFFICIENT TO PRODUCE WIND ADVISORY LEVEL WINDS...BASICALLY WEST OF HIGHWAY 23. WINDS SPEEDS WILL SUBSIDE DURING THE MID-EVENING HOURS. OVERNIGHT WILL BE CLEAR...WITH LIGHT WINDS...LEADING TO A VERY COLD NIGHT FOR PARTS OF SOUTHWESTERN KANSAS. KSZ043-044-061>063-130715- /O.EXP.KDDC.WI.Y.0025.000000T0000Z-140512T2300Z/ /O.NEW.KDDC.WI.Y.0026.140512T2308Z-140513T0000Z/ /O.CON.KDDC.FZ.W.0003.140513T0900Z-140513T1300Z/ SCOTT-LANE-HAMILTON-KEARNY-FINNEY- INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE... LAKIN...DEERFIELD...GARDEN CITY...KALVESTA 608 PM CDT MON MAY 12 2014 /508 PM MDT MON MAY 12 2014/ ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... ...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 8 AM CDT /7 AM MDT/ TUESDAY... ...WIND ADVISORY HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING. * TIMING...FROM 4 AM CDT TO 8 AM CDT TUESDAY MORNING. * WINDS...LIGHT NORTHWEST AFTER MIDNIGHT. * TEMPERATURE...LOWS WILL BE FROM 30 TO 32 DEGREES. * IMPACTS...SENSITIVE PLANTS AND VEGETATION SHOULD BE PROTECTED FROM THESE POSSIBLY DAMAGING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ KSZ074>077-084>087-130015- /O.EXP.KDDC.WI.Y.0025.000000T0000Z-140512T2300Z/ /O.NEW.KDDC.WI.Y.0026.140512T2308Z-140513T0000Z/ STANTON-GRANT-HASKELL-GRAY-MORTON-STEVENS-SEWARD-MEADE- INCLUDING THE CITIES OF...JOHNSON CITY...ULYSSES...SUBLETTE... SATANTA...CIMARRON...MONTEZUMA...ELKHART...RICHFIELD...HUGOTON... MOSCOW...LIBERAL...KISMET...MEADE...FOWLER 608 PM CDT MON MAY 12 2014 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...WIND ADVISORY HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. * TIMING...THROUGH 7 PM CDT THIS EVENING. * WINDS...NORTHWEST AT 25 TO 35 MPH WITH GUSTS TO 45 MPH. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE AND LIGHTWEIGHT VEHICLES. TRASH CARTS AND LAWN FURNITURE CAN ALSO BE TOSSED AROUND EASILY. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
246 WWUS73 KDDC 130002 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 702 PM CDT MON MAY 12 2014 ...FREEZE EXPECTED ACROSS FAR WEST CENTRAL KANSAS... .AS THE SKY CLEARS AFTER MIDNIGHT AND WINDS DIMINISH, TEMPERATURES WILL FALL INTO THE LOWER 30S AFTER AROUND 400 AM. KSZ043-044-061>063-130815- /O.EXP.KDDC.WI.Y.0026.000000T0000Z-140513T0000Z/ /O.CON.KDDC.FZ.W.0003.140513T0900Z-140513T1300Z/ SCOTT-LANE-HAMILTON-KEARNY-FINNEY- INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE... LAKIN...DEERFIELD...GARDEN CITY...KALVESTA 702 PM CDT MON MAY 12 2014 /602 PM MDT MON MAY 12 2014/ ...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 8 AM CDT /7 AM MDT/ TUESDAY... ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS EVENING... * TEMPERATURE...LOWS WILL BE FROM 30 TO 32 DEGREES. * IMPACTS...SENSITIVE PLANTS AND VEGETATION SHOULD BE PROTECTED FROM THESE POSSIBLY DAMAGING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ KSZ074>077-084>087-130115- /O.EXP.KDDC.WI.Y.0026.000000T0000Z-140513T0000Z/ STANTON-GRANT-HASKELL-GRAY-MORTON-STEVENS-SEWARD-MEADE- INCLUDING THE CITIES OF...JOHNSON CITY...ULYSSES...SUBLETTE... SATANTA...CIMARRON...MONTEZUMA...ELKHART...RICHFIELD...HUGOTON... MOSCOW...LIBERAL...KISMET...MEADE...FOWLER 702 PM CDT MON MAY 12 2014 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... NORTHWEST WINDS WILL BE WEAKENING TO BELOW 30 MPH SUSTAINED AS WE APPROACH SUNSET AND ATMOSPHERIC MIXING SHUTS OFF. $$ UMSCHEID
018 WWUS73 KDDC 131051 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 551 AM CDT TUE MAY 13 2014 ...FREEZE EXPECTED ACROSS FAR WEST CENTRAL KANSAS... .CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO FALL BACK INTO THE LOWER 30S THROUGH DAYBREAK. KSZ043-044-061>063-131300- /O.CON.KDDC.FZ.W.0003.000000T0000Z-140513T1300Z/ SCOTT-LANE-HAMILTON-KEARNY-FINNEY- INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE... LAKIN...DEERFIELD...GARDEN CITY...KALVESTA 551 AM CDT TUE MAY 13 2014 /451 AM MDT TUE MAY 13 2014/ ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT /7 AM MDT/ THIS MORNING... * TEMPERATURE...LOWS WILL BE FROM 30 TO 32 DEGREES. * IMPACTS...SENSITIVE PLANTS AND VEGETATION SHOULD BE PROTECTED FROM THESE POSSIBLY DAMAGING TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ BURGERT
360 WWUS73 KDDC 131243 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 743 AM CDT TUE MAY 13 2014 ...TEMPERATURES NOW ABOVE FREEZING... .TEMPERATURES HAVE RISEN ABOVE FREEZING IN THE AFFECTED AREAS. KSZ043-044-061>063-131345- /O.EXP.KDDC.FZ.W.0003.000000T0000Z-140513T1300Z/ SCOTT-LANE-HAMILTON-KEARNY-FINNEY- INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE... LAKIN...DEERFIELD...GARDEN CITY...KALVESTA 743 AM CDT TUE MAY 13 2014 /643 AM MDT TUE MAY 13 2014/ ...FREEZE WARNING WILL EXPIRE AT 8 AM CDT /7 AM MDT/ THIS MORNING... THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE AS TEMPERATURES HAVE RISEN ABOVE FREEZING THIS MORNING. $$ 32
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at May 12, 6:10 AM CDT, 5 hours 35 minutes earlier.
Area forecast discussion, May 12, 6:10 AM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 610 AM CDT Mon May 12 2014 ...Updated aviation discussion... .SHORT TERM...(Today and tonight) ISSUED AT 200 AM CDT MON MAY 12 2014 A few high based showers will be possible across west central and portions of southwest Kansas through late morning as the closed off upper level low to our west opens up while moving east into the Western High Plains today. Much colder air aloft surging southward into the region will increase lapse rates aloft supporting the potential for a few isolated showers. Otherwise, tranquil conditions are likely Monday afternoon through Monday night as drier air continues move down into the high plains of western Kansas. Much cooler temperatures are on the way today as colder air surges southward into western Kansas through the period. The NAM/GFS show the H85 isotherm slipping southward nosing into west central and the I-70 corridor with H85 temperatures near 5C closer to the Oklahoma border. With low level stratus lingering through at least mid day, look for highs struggling to reach the 50s(F) across west central and central Kansas near the I-70 corridor with the upper 50s(F) to near 60F in south central Kansas. .LONG TERM...(Tuesday through Sunday) ISSUED AT 246 AM CDT MON MAY 12 2014 An upper level trough will slowly move east across western Kansas late Tuesday and Wednesday. Mid level moisture under the cool upper low appears to increase late Wednesday as 700mb warm air advection develops ahead of a north to south oriented upper level jet located on the western side of this upper level trough. Precipitation chances still appear small mid week, however increasing clouds are expected which may limit how warm temperatures will be mid week. At this time will lean towards the latest guidance for highs on Wednesday with temperatures mainly in the mid to upper 60s. Lows Tuesday night may also be impacted and given the potential for increasing clouds from the west towards daybreak will favor lows several degrees warmer than what the latest guidance suggests across far western Kansas. On Thursday a cold front will move into northern Kansas as an upper level disturbance drops south of of Canada and crosses the northern Plains. Timing issues exist on when this boundary will move into western Kansas. Given these timing issues with the frontal passage will stay close to the latest CRExtendFcst_Init on Temperatures Thursday and Friday. In addition to some cooler air returning to portions of northern Kansas behind the cold front late week there will also be improving chances for precipitation, especially across northern central Kansas. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) ISSUED AT 608 AM CDT MON MAY 12 2014 Model soundings indicating the depth of the low level moisture will decrease today as a surface ridge axis begins to build into western Kansas. Model soundings suggesting ceilings will improve to MVFR by 14z and VFR after 18z. HRRR also suggesting this trend as well. Gusty northwest winds of 20 to near 25 knots can be expected through at 00z Tuesday based on the mean mixed layer winds. After sunset winds will decrease to around 10 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 35 63 36 / 10 0 0 0 GCK 52 34 61 34 / 20 0 0 0 EHA 53 34 58 36 / 10 0 10 0 LBL 55 34 64 33 / 10 0 10 0 HYS 52 35 63 36 / 30 0 0 0 P28 62 40 65 39 / 20 0 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, May 12, 3:27 AM CDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 327 AM CDT MON MAY 12 2014 KSZ030-031-043>046-061>066-074>081-084>090-130830- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 327 AM CDT MON MAY 12 2014 /227 AM MDT MON MAY 12 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
In the hours before
Local storm report, May 12, 6:28 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
628 AM CDT MON MAY 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HEAVY RAIN 2 N DODGE CITY 37.79N 100.01W
05/11/2014 M3.37 INCH FORD KS NWS EMPLOYEE
&&
MSCOTTLocal storm report, May 12, 10:50 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1050 AM CDT MON MAY 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 3 NE DODGE CITY 37.79N 99.98W
05/11/2014 M3.50 INCH FORD KS PUBLIC
THIS REPORT WAS FROM NATURES CORNER, NORTH OF DODGE CITY.
&&
BURKEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:11 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Pawnee | 64 min |
| May 11, 7:19 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 56 min |
| May 11, 7:39 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush | 51 min |
| May 11, 7:49 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 56 min |
| May 11, 7:59 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 61 min |
| May 11, 8:40 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Edwards, Kiowa, Pratt, Stafford | 65 min |
| May 11, 9:07 PM CDT | Tornado Warning | DDC | Pratt | 23 min |
| May 11, 9:38 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 52 min |
| May 12, 9:46 AM CDT | Wind Advisory | DDC | Finney, Grant, Gray, Hamilton, Haskell, Kearny and 7 more | 8 hr |
| May 12, 6:08 PM CDT | Wind Advisory | DDC | Finney, Grant, Gray, Hamilton, Haskell, Kearny and 7 more | 52 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.